Kansas, 2011

Hail in Kansas, May 7, 2011

May 7, 2011 · NWS TOP · 4 events in 3 counties and zones

In the early morning hours of May 7. 2011, a cold front moved across central Kansas and a few severe thunderstorms developed along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In the early morning hours of May 7. 2011, a cold front moved across central Kansas and a few severe thunderstorms developed along this boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 10:55 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 6, 10:55 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1155 PM CDT FRI MAY 6 2011

...UPDATE TO AVIATION...

.UPDATE...

LATEST OPERATIONAL AND HIGH RESOLUTION MODEL ANALYSIS ARE
BEGINNING TO SHOW A BETTER AGREEMENT IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS MAINLY AFTER MIDNIGHT OVER EAST CENTRAL
KANSAS. OBSERVATIONS SHOW THE WEAK SURFACE BOUNDARY POSITIONED
OVER NORTHWEST KANSAS WHICH IS EXPECTED TO TRIGGER CONVECTION
OVERNIGHT AS IT MOVES THROUGH THE AREA. ELEVATED CAPE ALONG WITH
DECENT MID LEVEL LAPSE RATES CONTINUE TO SHOW THE POTENTIAL FOR
STRONG THUNDERSTORMS WITH HAIL UP THE SIZE OF PENNIES AND GUSTY WINDS
UP TO 40 MPH LIKELY...ESPECIALLY SOUTH OF INTERSTATE 70. AS A
RESULT...CHANGES WERE MADE TO HIGHLIGHT THE MOST LIKELY TIME AND
LOCATION FOR CONVECTION DEVELOPMENT.

&&

.DISCUSSION...

...WARM TEMPERATURES EARLY WEEK FOLLOWED BY POTENTIAL FOR STRONG
STORMS TUESDAY NIGHT INTO WEDNESDAY...

INCREASING CLOUDINESS CAN BE EXPECTED DURING THE REMAINDER OF THE
AFTERNOON/EVENING. BREEZY SOUTHERLY WINDS WILL BEGIN TO SLACKEN
DURING THE EVENING HOURS AND LOWER UNDER 12KTS AFTER SUNSET. MAIN
WEATHER CONCERN FOCUSES ON CHANCES FOR THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF THE CWA. WEAK SURFACE BOUNDARY AND WARM AIR ADVECTION
SHOULD CONTRIBUTE TO ELEVATED CONVECTION BEGINNING AROUND MIDNIGHT.
OPERATIONAL MODELS HAVE BEEN MUCH MORE AGGRESSIVE IN GENERATING
PRECIPITATION THAN HIGH RESOLUTION MODELS OF 4KM WRF AND HRRR...SO
SOME UNCERTAINTY EXISTS IN TOTAL COVERAGE AND SPECIFIC LOCATION OF
CONVECTION. COULD SEE SOME HAIL IN MOST ROBUST ACTIVITY...PERHAPS TO
MARGINAL SEVERE SIZE...WITH MODEST SHEAR/INSTABILITY COMBINATION
PRESENT...BUT WIDESPREAD SEVERE WX IS UNLIKELY. THE GREATEST
COVERAGE SHOULD RESIDE IN CENTRAL/SOUTHERN SECTIONS OF THE CWA. MOST
ACTIVITY SHOULD MOVE EAST OF THE CWA SHORTLY AFTER SUNRISE...BUT
RETAINED LOW PROBABILITIES IN FAR EC KANSAS THROUGH THE MID MORNING
HOURS. ANOTHER PLEASANT DAY IS EXPECTED ON SATURDAY...WITH CLEARING
SKIES DURING THE DAY AND AFTERNOON HIGHS REACHING THE UPPER 70S TO
LOWER 80S. BLAIR

HIGH PRESSURE MOVES TO THE EAST AND SFC FLOW BECOMES SE EARLY
SUNDAY MORNING. WEAK MID LEVEL RIDGING AND MOISTURE ADVECT BACK
NORTHWARD AS WELL ALONG WITH FRONTAL BOUNDARY AND SOUTHERLY FLOW
OVER THE BOUNDARY. ITS A RACE BETWEEN THE WARM AIR AND THE POINT
WHERE ELEVATED CONVECTION CAN INSTIGATE...AND HAVE PUSHED POPS
SLIGHTLY FARTHER NORTHWARD AS CHANCES ARE SHIFTING ALONG AND NORTH
OF I70 IF NOT FARTHER NORTH. HIGHS SHOULD REACH INTO THE MID 80S
BY LATE IN THE AFTERNOON. OVERNIGHT LOWS IN WAA EXPECTED IN THE
50S SATURDAY NIGHT AND 60S INTO SUNDAY MORNING.

WARM DRY AIR MAKES A RUN INTO THE NORTHERN PLAINS OUT AHEAD OF
LONGWAVE TROF OVER THE GREAT BASIN. HIGHS MONDAY AND TUESDAY
LIKELY TO MIX NEAR THE 90 MARK AS 850 MB TEMPS RISE FROM 22 TO 26C
ACROSS THE AREA.

FORECAST FOR WEDNESDAY AND THURSDAY ARE DEPENDENT ON HOW THE TROF
MOVES EASTWARD OUT OF THE ROCKIES. EC IS TRENDING TOWARD MOVING
ENERGY THROUGH THE BASE AND EJECTING IT NORTHWARD...KEEPING THE
ASSOCIATED FRONT FARTHER WESTWARD LONGER. GFS TAKES A STRONGER
PIECE ACROSS THE NORTHERN PLAINS WHILE LINGERING ENERGY ACROSS THE
SOUTHWEST...WHICH BRINGS THE SURFACE FRONT INTO KANSAS MUCH FASTER
THAN THE GFS...THEN LINGERS THE FRONT RIGHT ACROSS THE CWA FOR
WEDNESDAY. THIS WOULD START CONVECTION AS EARLY AS TUESDAY NIGHT
AS UNSTABLE AIR LIFTS OVER THE BOUNDARY IN THE OVERNIGHT
HOURS...THEN KEEPS THUNDERSTORMS GOING ALONG THE WARMFRONT AND
PRESSING EASTWARD THROUGH WEDNESDAY EVENING. EC BRINGS UNSTABLE AIR
OVER EASTERN KANSAS AND THE DRYLINE INTO CENTRAL KANSAS...BRINGING
STORMS ACROSS THE EAST THROUGH THE AFTERNOON ON WEDNESDAY WHILE
NEGATIVELY TILTED UPPER TROF LIFTS INTO NEBRASKA AND SD.
CONSIDERING AVAILABLE INSTABILITY AND DYNAMICS OF EITHER SOLUTION
WILL KEEP CHANCE TO LIKELY FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. WHILE THE DIFFERENT SOLUTIONS  OFFER SOMEWHAT
DIFFERENT MODES OF SEVERE POTENTIAL...SPEED SHEAR AND AMPLE
INSTABILITY WILL MAKE SEVERE WEATHER A CONCERN FOR THESE PERIODS.
HIGH TEMPERATURES WEDNESDAY LEAN TOWARD THE WARMER EC
SOLUTION...WITH COOLER TEMPERATURES IN THE FORECAST THURSDAY AND
FRIDAY AS NORTHWEST FLOW MOVES OVER THE STATE BEHIND THE UPPER
TROF. 67

&&

.AVIATION...

ISOLATED SHOWERS WITH SOME THUNDER CONTINUE TO DEVELOP JUST TO THE
NORTH OF THE TAF SITES. OUTFLOW BOUNDARY HAD WINDS NORTH AROUND 10
MPH BUT WAS WASHING OUT. EXPECT WINDS TO BE VARIABLE UNTIL THE
FRONT MOVES THROUGH EARLY THIS MORNING SHIFTING WINDS TO THE
NORTHEAST. WILL INSERT VCTS AND KEEP CIGS VFR THROUGH 13Z. LIGHT
NORTHEAST WINDS AFTER 13Z BECOMING EAST SOUTHEAST AFTER 00Z.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 8:45 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI MAY 6 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-080245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
945 PM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE RANGELAND FIRE DANGER INDEX IS VERY HIGH THIS AFTERNOON
ACROSS AREAS GENERALLY ALONG AND WEST OF MANHATTAN.

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT FOR
AREAS ALONG AND SOUTH OF INTERSTATE 70. A FEW OF THESE STORMS MAY
BE STRONG WITH HAIL TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY
NIGHT...MAINLY NORTH OF I 70.

THERE IS A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
ACROSS THE ENTIRE AREA TUESDAY NIGHT INTO EARLY THURSDAY AS A
STRONG UPPER SYSTEM MOVES ACROSS THE STATE. STAY TUNED FOR
UPDATES AS THIS SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 7, 12:27 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
127 AM CDT SAT MAY 7 2011

KSZ026-038-039-070700-
JEFFERSON-SHAWNEE-WABAUNSEE-
127 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE...SOUTHWESTERN
JEFFERSON AND EAST CENTRAL WABAUNSEE COUNTIES...

THROUGH 200 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF CENTRAL SHAWNEE...SOUTHWESTERN JEFFERSON AND EAST
CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
TOPEKA...PAULINE...TECUMSEH AND GRANTVILLE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 175 AND 188 COULD ALSO BE
AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 341 AND
355 COULD ALSO BE AFFECTED.

&&

LAT...LON 3893 9550 3901 9606 3919 9603 3918 9551
TIME...MOT...LOC 0627Z 277DEG 36KT 3908 9588

The radar

The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Shawnee

When
May 7, 12:51 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.050, -95.680

Hail, Riley

When
May 7, 1:55 AM CST to 1:56 AM CST
Where
Riley County, 0.54 mi E of Keats
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -96.710

Hail, Douglas

When
May 7, 2:05 AM CST to 2:06 AM CST
Where
Douglas County, 1.48 mi NNE of Lone Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -95.340

Hail, Riley

When
May 7, 3:52 AM CST to 3:53 AM CST
Where
Riley County, 0.54 mi E of Keats
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -96.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302681, 302678, 302677, 302676.